Virginia, 2021

Dense Fog in Virginia, January 15 to 16, 2021

January 15 to 16, 2021 · NWS LWX · 15 events in 15 counties and zones

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 15, 9:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 15, 9:34 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
934 PM EST Fri Jan 15 2021

.SYNOPSIS...
A strong cold front approaching from the Ohio Valley will sweep
across the area through tonight. Low pressure will develop along
the front, strengthening as it tracks up the coast and into New
England on Saturday. High pressure will then build south of the
region once again through the first half of next week before
another potential storm system approaches the latter half of
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...

The cold front is slowly moving through our region this evening.
Behind the frontal passage, dry air is slowly filtering into
parts of central Virginia which has lead to areas of scattering
cloud cover. The clearing skies along with moist ground has led
to areas of fog forming in central Virginia. Areas west of the
Blue Ridge Mountains are hovering near freezing which has led to
the concern for freezing fog. We will need to monitor over the
next few hours to see if more dry air is able to move into
central Virginia before making the call on a Dense Fog advisory.

.Previous Discussion.

Satellite imagery and surface analysis depicts low pressure
at the surface and aloft churning over the upper Mississippi
River Valley this afternoon, with an associated cold front
stretching north to south from the Ohio Valley into the
Panhandle of Florida. Clouds are lowering and thickening across
the CWA as the front pushes eastward toward the Alleghenies, and
the region resides on the eastern flank of the large upper
trough/low and the upper jet pushes northward into the Mid
Atlantic.

Temperatures this afternoon are in the 30s across the
Alleghenies, with middle 40s to lower 50s being observed
elsewhere. Showers associated with the front are encroaching on
the Allegheny Front as we speak. These showers will make
eastward progress into the I-81 corridor over the next couple of
hours, and reaching the I-95 corridor during the late afternoon
and early evening hours.

The colder air across the Alleghenies will support any rain/snow
mix initially to transition to all snow with the help of
wet bulbing. Sub advisory level snow is expected across the
higher elevations of the Potomac and Allegheny Highlands as the
front crosses, primarily above 2000 feet. Minor accumulations
will also be possible along the Blue Ridge Mountains in central
Virginia, with ridges above 2000 feet the most favorable to see
minor snow accumulations.

The front and associated showers will press eastward this
evening and the first half of the overnight period, with the
front moving east of the Bay a couple hours after midnight.
Drier conditions are expected as the front pulls through the
area and temperatures fall into the 20s to middle 30s. With the
gradient wind expected to remain on the lighter side behind the
front, could be some patchy fog with the elevated low level
saturation, as well as some icy spots on those surfaces that are
unable to dry out before temperatures drop. Best chance for icy
spots will reside along and west of the Blue Ridge Mountains,
where those sub freezing temperatures will be most prevalent.
With middle 30s holding on in the metro areas, thinking the
threat for icy conditions would be limited.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
The primary upper level low will shift overhead Saturday,
resulting in an increase in westerly winds as it shifts across
the region. Moisture wrapping around on the backside of the
upper low with temperatures aloft crashing will deliver a
resurgence of snow showers across the Alleghenies Saturday
afternoon and night, with accumulating snow expected. The
potential for a Winter Weather Advisory will exist for portions
of the Allegheny Front, and will allow the evening/overnight
shifts to better assess this potential.

Further east, given the lift associated with the aforementioned
upper low, scattered rain/snow showers are expected to extend
across the Blue Ridge Mountains and perhaps into the metro
areas. With temperatures well above freezing, accumulating snow
is not expected east of the I-81 corridor. Along and west of
I-81 and into the Shenandoah Valley, the ingredients appear to
be there for the potential for snow squalls Saturday afternoon
and evening with steepening low level lapse rates, crashing
temperatures aloft, and the lift from the upper low crossing
the region. Could see some minor snow accumulations in any
heavier squalls as they track east of the Alleghenies, despite
temperatures projected to be in the mid to upper 30s. Those
heavier snowfall rates within any squalls would be able to
overcome those warmer temperatures, potentially leading to some
isolated slick spots as they pass. Skies will be on the cloudy
side Saturday and Saturday night as the upper low shifts through
the region and drier air begins to filter in on the heels of
increasing westerly breezes.

Weak ridging will crest of the Mid Atlantic during the day on
Sunday before another upper disturbance moves into the region,
resulting in additional snow showers across the Allegheny Front
Sunday night. Temperatures Sunday and Sunday night will hover
slightly above climatological normals for this time of year.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Another trough will swing through during the day on Monday. With
westerly flow at low-levels, and limited moisture available to the
system, most locations to the east of the Alleghenies should stay
precipitation free. However, a stray instability driven rain or snow
shower can't be ruled out as the core of the mid-level cold air
associated with the trough swings through (1000-500 hPa thicknesses
drop into the low 520s). Upslope snow showers are expected along and
west of the Allegheny Front. These snow showers along the Allegheny
Front may continue into Monday Night and Tuesday in westerly low-
level flow, even as the upper trough progresses off to the east.
Quiet weather conditions are expected elsewhere on Tuesday as zonal
flow becomes established aloft and a weak area of high pressure
builds to our south at the surface.

A fast moving shortwave with pass to our north Tuesday Night,
driving a reinforcing cold front through the area. An uptick in
upslope snow shower activity is expected along the Allegheny Front
once again, but little in the way of precipitation is expected to
the east of the mountains Tuesday Night. The aforementioned trough
will progress off to the east on Wednesday. Subsidence in the wake
of the departing trough should bring any snow showers along the
Allegheny Front to an end, and maintain dry conditions further to
the east. Wind gusts of up to 30 mph will be possible Wednesday
afternoon in the wake of the departing cold front. Forecast
confidence decreases moving into Thursday, with considerable spread
amongst the various sources of model guidance. High temperatures in
the long term period will run near normal (low-mid 40s for most),
and low temperatures will run slightly above normal (mid 20s to
around 30).

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...

Dry air is moving into parts of central Virginia behind a
frontal passage which has allowed for some clearing of sky
cover. Fog has formed which is impacting the CHO terminal with
LIFR ceilings. It looks like dry air should continue to build
into the CHO terminal but we will need to monitor to see how
long it will take to overcome the fog.

.Previous Discussion.

VFR conditions early this afternoon will over the next few hours
and persist into the overnight hours as a cold front sweeps
across the terminals with increasing shower chances. MVFR/IFR
VIS/CIGS will overspread the terminals during this time, with
some improvement after 06z in the wake of the front. Light
southeasterly winds will turn southwest through this evening,
then eventually westward as the front crosses, all the while
remain at 10 knots or less.

An upper level low will cross the terminals Saturday and
Saturday evening, helping spawn scattered rain/snow showers.
Could be some brief reductions to VIS in any heavier showers,
with the most probable terminal to see any restrictions being
MRB. Otherwise, VFR conditions and increasing westerly winds
can be expected through Saturday night. VFR conditions are
expected to continue Sunday and Sunday night as westerly winds
relax.

VFR conditions are expected at the terminals on both Monday and
Tuesday. Winds will be primarily out of the west, and could gust to
around 20 knots on Monday.

&&

.MARINE...
Light southeasterly flow prevailing over the waters this
afternoon, out ahead of an approaching cold front. The front
will cross the waters around midnight, with showers coming to an
end and winds remaining light and westerly. The gradient is
expected to tighten late Saturday and Saturday night as an upper
low crosses the region and a surface low strengthens over New
England. As a result, gusty westerly winds are expected to
develop over the waters Saturday evening and persist into Sunday
morning. A Small Craft Advisory has been issued for all waters
Saturday night, and will likely need extended through at least
the first portion of the day Sunday before the gradient relaxes.
Lighter westerly breezes and sub SCA conditions will prevail
late Sunday afternoon through Sunday night.

Gusts may reach Small Craft Advisory criteria on Monday and Tuesday
in westerly flow.

&&

.TIDES/COASTAL FLOODING...
Water levels will remain elevated this afternoon and this
evening under southeasterly winds ahead of an approaching cold
front. While not explicitly forecast, minor flooding will be
possible at Annapolis and Southwest Waterfront during this
evenings high tide cycle. Water levels will remain slightly
elevated during the high tide cycles through the day on Saturday
before westerly winds increase Saturday night and anomalies
decrease.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until midnight EST tonight for DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM Saturday to 6 AM EST Sunday for
     ANZ530>543.

&&

SYNOPSIS...BKF
NEAR TERM...BKF/JMG
SHORT TERM...BKF
LONG TERM...KJP
AVIATION...BKF/KJP/JMG
MARINE...BKF/KJP
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 15, 4:54 PM EST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
454 PM EST Fri Jan 15 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-161000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
454 PM EST Fri Jan 15 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-161000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
454 PM EST Fri Jan 15 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Accumulating snow is expected into this evening across the Blue
Ridge Mountains in central Virginia, primarily over the ridges
above 2000 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-161000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
454 PM EST Fri Jan 15 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Accumulating snow is expected into this evening across the
Potomac and Allegheny Highlands, primarily over the ridges above
2000 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another couple rounds of accumulating snow are likely Saturday
afternoon into Sunday morning, and again Sunday night into Monday
morning along and west of the Allegheny Front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 15, 6:15 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             BAYARD                  39.27N  79.37W
01/15/2021  M1.3 INCH        GRANT              WV   CO-OP OBSERVER

&&

EVENT NUMBER LWX2100037

BJL
Special weather statement, Jan 15, 8:37 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
837 PM EST Fri Jan 15 2021

VAZ025-026-504-WVZ506-160345-
Augusta-Rockingham-Eastern Highland-Eastern Pendleton-
Including the cities of Staunton, Waynesboro, Stuarts Draft,
Harrisonburg, Monterey, Brandywine, Franklin, Oak Flat, Ruddle,
and Sugar Grove
837 PM EST Fri Jan 15 2021

...AREAS FREEZING FOG...

Temperatures will fall to near or below freezing while areas of
fog develop tonight. This may lead to slippery spots on paved and
elevated surfaces.

Please use extra caution while driving, and allow for plenty of
distance between you and the vehicle in front of you. Surfaces
that appear to be wet may actually be icy.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 dense fog. Local standard time, as filed.

Dense Fog, Augusta

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Rockingham

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Eastern Highland

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Eastern Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Nelson

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Nelson forecast zone
Reported by
AWOS
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Albemarle

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Albemarle forecast zone
Reported by
AWOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Greene

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Madison

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Rappahannock

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Orange

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Culpeper

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Northern Fauquier

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Southern Fauquier

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Shenandoah

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Page

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

Dense Fog, Warren

When
January 15, 11:00 PM EST to January 16, 8:00 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Light winds and residual moisture allowed fog to develop late on the night of January 15th. The fog dissipated early on January 16th.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939465, 939466, 939469, 939471, 939472, 939473, 939474, 939475, 939476, 939477, 939478, 939479, 939480, 939481, 939482.